Indiana, 2012

Damaging Wind in Indiana, July 27, 2012

July 27, 2012 · NWS IWX · 1 event in 1 county or zone

A cold front moved across northern Indiana, sparking scattered thunderstorms. One storm produced borderline severe wind gusts in Elkhart county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved across northern Indiana, sparking scattered thunderstorms. One storm produced borderline severe wind gusts in Elkhart county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 27, 2:14 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 27, 2:14 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EDT FRI JUL 27 2012

.SHORT TERM... / THIS AFTERNOON THROUGH SATURDAY NIGHT /

SEVERE WEATHER IS THE PRIMARY CONCERN INTO EARLY THIS EVENING
AHEAD/ALONG OF A SECONDARY SFC TROUGH AND POTENT MID LEVEL SHORTWAVE
DROPPING INTO CENTRAL LOWER MI. ENOUGH SFC HEATING HAS ALLOWED
MLCAPE VALUES TO NEAR 1000-1500 J/KG EASTERN TWO THIRDS OF THE FA
THIS AFTERNOON EVEN WITH MIX OUT TO LOWER DEWPOINTS AND MEAGER
MID LVL LAPSE RATES. DEEP LAYER SHEAR NOT ALL THAT IMPRESSIVE NEAR
30 KNOTS...ALTHOUGH STILL PROBABLY ENOUGH FLOW AT MID LEVELS TO
SUPPORT SOME MULTICELL CLUSTERS AND ADDITIONAL ORGANIZATION WITH
TIME. TORNADO THREAT APPEARS VERY LOW GIVEN SFC DEWPOINT
DEPRESSIONS OF 20-25F/HIGH LCL'S AND LITTLE 0-3 KM SHEAR/FLOW.
ISOLATED DAMAGING WINDS AND LARGE HAIL ARE PRIMARY THREATS GIVEN
DRY MID LVL ENTRAINMENT AND STEEP SFC-7H LAPSE RATES WITH HIGHER
1000 J/KG PLUS DCAPE VALUES CENTERED ACROSS SERN ZONES. LATEST
RADAR TRENDS AND HI RES GUIDANCE SUGGEST GREATEST CHANCE FOR
STRONG/SEVERE CONVECTION WILL BE ACROSS OUR INDIANA/SC LOWER MI
ZONES THROUGH 22Z AND OH ZONES BTW 21-00Z. CONTINUED WITH LOWER
CHC POPS BTW 00-06Z AS THE UPPER TROUGH AXIS SWINGS THROUGH.

PLEASANT CANADIAN AIRMASS WILL BUILD INTO THE REGION LATER TONIGHT
INTO SATURDAY-SATURDAY NIGHT AS A LOW LVL ANTICYCLONE BUILDS INTO
THE MIDWEST/GREAT LAKES PER LARGE SCALE SUBSIDENCE BEHIND TODAY'S
SHORTWAVE TROUGH. THERE COULD BE A RELATIVELY THIN BAND OF LOW
STRATUS TO SINK SLOWLY SOUTH THROUGH THE REGION TOMORROW MORNING
ALONG A LINGERING LOW LVL TROUGH. THIS SHOULD QUICKLY SCATTER OUT
PER NEGATIVE LOW LVL THETA-E ADVECTION IN NORTHERLY FLOW AND MIXING
WITH VERY DRY/SUBSIDENT MID LVLS. ONLY MINOR ADJUSTMENTS MADE TO
TEMPS...FAVORING WARMER MET/BIAS CORRECTED GUIDANCE FOR TOMORROW'S
HIGHS AND COOLER MOS FOR SATURDAY NIGHT MINS GIVEN OPTIMAL
RADIATIONAL COOLING UNDER SFC HIGH PRESSURE.

&&

.LONG TERM.../SUN-FRI/
NW FLOW ALOFT WILL CONTINUE ACROSS OUR AREA NEXT WEEK AS STRONG UPR
LOW REMAINS NEARLY STNRY OVER NERN CANADA AND STRONG UPR HIGH
PERSISTS OVER THE SRN ROCKIES/PLAINS. SHRTWV'S MOVG SE ACROSS OUR
AREA SHOULD BRING OCNL SFC FROPA'S AND CHANCES OF SHOWERS/TSTMS...
THOUGH TYPICAL OF MID-SUMMER...  MUCH OF THIS PERIOD WILL LIKELY BE
DRY. TEMPS WILL BE NEAR NORMAL WITH HIGHS IN THE 80S AND LOWS IN THE
60S.

SFC HIGH WILL MOVE EAST TO THE LWR GRTLKS SUNDAY WITH RIDGING
HANGING BACK WEST INTO OUR CWA. THIS SHOULD RESULT IN ANOTHER FAIR
WX DAY WITH PLENTY OF SUNSHINE ALLOWING FOR TEMPS TO MIX OUT INTO
THE M80S. WK SHRTWV MOVG SE FROM THE UPR MS VALLEY SUNDAY NIGHT MAY
RESULT IN A FEW SHOWERS/TSTMS MOVG INTO WRN PORTIONS OF THE AREA
LATE.

ANOTHER SHRTWV AND ACCOMPANYING CDFNT EXPECTED TO DROP SE ACROSS
THE UPR GRTLKS MON AND TO THE LWR GRTLKS TUE MAY RESULT IN SCT
SHWRS/TSTMS ACROSS OUR AREA DURING THIS TIMEFRAME.  IN THE WAKE OF
THIS SYSTEM... RIDGING EXPECTED TO MOVE INTO THE AREA WED RESULTING
IN FAIR WX.

POOR MODEL RUN-RUN CONTINUITY WITH NEXT SHRTWV FCST TO MOVE ACROSS
THE UPR GRTLKS THU...BUT 12Z GFS HAS COME INTO BETTER AGREEMENT WRT
FEATURE WITH EARLIER ECMWF RUNS SO HAVE ADDED SLIGHT CHC POPS FOR
THIS PERIOD. HIGH PRESSURE AND A LITTLE COOLER TEMPS EXPECTED BEHIND
THIS SYSTEM'S CDFNT IN OUR AREA FRIDAY.

&&

...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1251 PM EDT FRI JUL 27 2012

.AVIATION... / 18Z TAFS /

BRIEF RESTRICTIONS ARE POSSIBLE WITH EXPECTED SCATTERED CONVECTION
THIS AFTN AT BOTH TERMINALS....BEST CHANCES BEFORE 20Z AT SBN AND
BTW 19-22Z AT FWA. THERE IS A SLIGHT RISK FOR A SEVERE STORM WITH
LARGE HAIL AND WIND GUSTS IN EXCESS OF 50 KNOTS AT FWA DURING THIS
TIME. THERE MAY BE A FEW ADDITIONAL WIDELY SCATTERED STORMS LATER
THIS AFTERNOON INTO EARLY THIS EVENING.
HOWEVER...COVERAGE/PROBABILITY APPEARS TOO LOW TO INCLUDE A VCTS
MENTION ATTM.

A WEAK SFC LOW WILL TRACK INTO OHIO TONIGHT WITH LOW STRATUS
POSSIBLY SINKING INTO THE AREA LATER TONIGHT ALONG A SFC TROUGH
THAT WILL HANG BACK INTO THE SRN GREAT LAKES. DRY ADVECTION IN
DEEP NORTHERLY FLOW TOMORROW WILL SUPPORT IMPROVEMENT TO VFR BY
13-15Z TOMORROW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM 6 PM CDT THIS EVENING THROUGH SATURDAY
     EVENING FOR INZ003.

MI...RIP CURRENT RISK FROM 7 PM EDT THIS EVENING THROUGH SATURDAY
     EVENING FOR MIZ077.

OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...JT
AVIATION...STEINWEDEL
Hazardous weather outlook, Jul 27, 10:46 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1146 AM EDT FRI JUL 27 2012

INZ006>009-016>018-023>027-032>034-OHZ001-002-004-005-015-016-024-
025-281600-
LAGRANGE-STEUBEN-NOBLE-DE KALB-KOSCIUSKO-WHITLEY-ALLEN IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...BRYAN...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
1146 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS...AS WELL AS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>005-012>015-020-022-MIZ077>081-281600-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-FULTON IN-
WHITE-CASS IN-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...MONTICELLO...
BROOKSTON...LOGANSPORT...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE
1146 AM EDT FRI JUL 27 2012 /1046 AM CDT FRI JUL 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF
THESE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND WIND GUSTS UP
TO 50 MPH.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKESHORE AREAS
OF BERRIEN AND LAPORTE COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKESHORE
AREAS OF BERRIEN AND LAPORTE COUNTIES SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-281600-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1146 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. LOCALLY
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ALSO A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH
TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 27, 1:19 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EDT FRI JUL 27 2012

INZ005-006-MIZ078-079-271845-
CASS MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-
219 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN CASS...
SOUTHWESTERN ST. JOSEPH...NORTHWESTERN LAGRANGE AND NORTHERN ELKHART
COUNTIES...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SIMONTON LAKE...MOVING EAST AT 30 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BRISTOL...
  CONSTANTINE AND WHITE PIGEON...
  SHAVEHEAD LAKE...
  MOTTVILLE AND JONES...
  KLINGER LAKE AND SCOTT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4195 8552 4169 8548 4167 8602 4188 8603
TIME...MOT...LOC 1819Z 260DEG 25KT 4179 8590

NG
Special weather statement, Jul 27, 1:24 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
224 PM EDT FRI JUL 27 2012

INZ022-023-271900-
CASS IN-MIAMI IN-
224 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN CASS AND SOUTHERN
MIAMI COUNTIES...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WALTON...OR 15 MILES SOUTH
OF LOGANSPORT...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GRISSOM AFB...
  WALTON...
  BUNKER HILL...
  DEACON...
  GALVESTON AND LINCOLN...
  GALVESTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4066 8638 4074 8595 4058 8595 4058 8638
TIME...MOT...LOC 1824Z 259DEG 33KT 4055 8635

NG
Special weather statement, Jul 27, 1:53 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT FRI JUL 27 2012

INZ004-005-271930-
ELKHART IN-ST. JOSEPH IN-
253 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN ST. JOSEPH AND
WESTERN ELKHART COUNTIES...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF WAKARUSA...OR 6 MILES NORTH OF
BREMEN...MOVING EAST AT 25 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WAKARUSA...
  SOUTHWEST AND FORAKER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4158 8591 4149 8590 4149 8616 4155 8614
TIME...MOT...LOC 1853Z 269DEG 21KT 4153 8610
Special weather statement, Jul 27, 1:58 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
258 PM EDT FRI JUL 27 2012

INZ023>025-032-271930-
GRANT IN-HUNTINGTON IN-MIAMI IN-WABASH IN-
258 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN GRANT...
SOUTHEASTERN MIAMI...HUNTINGTON AND WABASH COUNTIES...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WABASH...MOVING NORTHEAST AT
40 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WABASH...
  HUNTINGTON...
  LA FONTAINE...
  ANDREWS...
  TREATY AND ROANN...
  SERVIA AND SPEICHERVILLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4078 8609 4100 8582 4100 8548 4078 8538
      4058 8590 4058 8592
TIME...MOT...LOC 1858Z 245DEG 33KT 4073 8589

NG
Special weather statement, Jul 27, 2:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EDT FRI JUL 27 2012

INZ006-271930-
LAGRANGE IN-
305 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN LAGRANGE COUNTY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LAGRANGE...OR 7 MILES NORTH
OF LIGONIER...MOVING EAST AT 25 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LAGRANGE AND OLIVER LAKE...
  WOODRUFF...ADAMS LAKE AND PLATO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4169 8531 4154 8530 4154 8561 4162 8563
TIME...MOT...LOC 1906Z 267DEG 22KT 4156 8555
Special weather statement, Jul 27, 2:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EDT FRI JUL 27 2012

INZ008-017-018-272000-
ALLEN IN-NOBLE IN-WHITLEY IN-
326 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS MOVING TOWARD WHITLEY...NORTHWESTERN ALLEN
AND SOUTHEASTERN NOBLE COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH WHITLEY...OR 8 MILES WEST OF COLUMBIA
CITY...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  COLUMBIA CITY...
  TRI-LAKES...
  CHURUBUSCO AND ALBION...
  LORANE AND GOOSE LAKE...
  COESSE...LOON LAKE AND ORMAS...
  COLLINS...BEAR LAKE AND WOLFLAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4116 8569 4118 8567 4118 8565 4120 8565
      4142 8543 4128 8519 4126 8519 4126 8517
      4124 8512 4105 8556 4104 8569
TIME...MOT...LOC 1926Z 237DEG 30KT 4114 8559

NG

The radar

The Northern Indiana radar (KIWX), 18 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
July 27, 2:50 PM EST to 2:51 PM EST
Where
Elkhart County, 0.14 mi NNW of Millersburg
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.522, -85.701

An off duty NWS employee estimated a wind gust of 55 to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397447.